Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 126, NWS Indianapolis, IN

June 15, 2008Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 15, 2008, 8:12 PM EDT for Randolph County, Indiana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 8:12 PM EDT (00:12 UTC)
Expired
Jun 15, 2008, 9:00 PM EDT
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 119 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:45 PM EDTTSTM WND DMGUnion City, INTREES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:21 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 160012
SVRIND
INC135-160100-
/O.NEW.KIND.SV.W.0126.080616T0012Z-080616T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
812 PM EDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 900 PM EDT

* AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL DELAWARE COUNTY...
  OR NEAR MUNCIE...AND MOVING EAST AT 36 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKER CITY BY 825 PM EDT...
  FARMLAND BY 830 PM EDT...
  RIDGEVILLE BY 835 PM EDT...
  SARATOGA BY 850 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4002 8482 4001 8520 4022 8522 4032 8521
      4032 8511 4032 8510 4032 8481
TIME...MOT...LOC 0012Z 278DEG 31KT 4023 8532

$$
SALLY
3 follow-up statements
000 
WWUS53 KIND 160025 RRA
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
825 PM EDT SUN JUN 15 2008

INC135-160100-
/O.CON.KIND.SV.W.0126.000000T0000Z-080616T0100Z/
RANDOLPH-
825 PM EDT SUN JUN 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR RANDOLPH COUNTY...

AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR PARKER CITY...OR 10
MILES EAST OF MUNCIE...MOVING EAST AT 36 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARMLAND BY 830 PM EDT...
  RIDGEVILLE BY 835 PM EDT...
  WINCHESTER BY 845 PM EDT...
  LYNN BY 850 PM EDT...

LAT...LON 4002 8482 4001 8520 4022 8522 4032 8521
      4032 8511 4032 8510 4032 8481
TIME...MOT...LOC 0025Z 278DEG 31KT 4021 8518

$$

JK
000 
WWUS53 KIND 160041
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
841 PM EDT SUN JUN 15 2008

INC135-160100-
/O.CON.KIND.SV.W.0126.000000T0000Z-080616T0100Z/
RANDOLPH-
841 PM EDT SUN JUN 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR RANDOLPH COUNTY...

AT 837 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR WINCHESTER...OR 16 MILES SOUTHEAST OF DUNKIRK...MOVING EAST AT
40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALEM BY 850 PM EDT...
  UNION CITY BY 855 PM EDT...

LAT...LON 4002 8482 4001 8520 4022 8522 4032 8521
      4032 8511 4032 8510 4032 8481
TIME...MOT...LOC 0041Z 278DEG 31KT 4018 8497

$$
DRT
000 
WWUS53 KIND 160059
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
859 PM EDT SUN JUN 15 2008

INC135-160109-
/O.EXP.KIND.SV.W.0126.000000T0000Z-080616T0100Z/
RANDOLPH-
859 PM EDT SUN JUN 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY WILL EXPIRE AT
900 PM EDT/800 PM CDT/...

STRONG STORMS HAVE MOVED OUT OF THE AREA.

LAT...LON 4002 8482 4001 8520 4022 8522 4032 8521
      4032 8511 4032 8510 4032 8481
TIME...MOT...LOC 0059Z 278DEG 31KT 4016 8477

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:30 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 15, 7:30 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT SUN JUN 15 2008

.AVIATION DISCUSSION...FOR THE 00Z TAFS
A STRONG COLD FRONT WILL MOVE THROUGH INDIANA OVERNIGHT.
THUNDERSTORMS DEVELOPED AHEAD OF THE FRONT. TAFS WILL START OUT WITH
THE TSTMS E OF LAF. THESE WILL BE IN THE VCNTY OF HUF AND IND
THROUGH 0130Z AND IN THE BMG VCNTY THROUGH 0230Z. THESE STORMS MAY
PRODUCE BRIEF IFR CONDITIONS WITH WIND GUSTS IN EXCESS OF 35 KTS AND
HAIL. DRIER AIR WILL MOVE IN AFTER FROPA. ONLY SCT TO BKN CU WILL BE
PSBL.

&&

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN INTO MID WEEK.

AT 18Z AN OUTFLOW BOUNDARY FROM PREV CONVECTION WAS STRETCHING
ACROSS THE CENTRAL FORECAST AREA /FA/. DEWPOINTS WERE IN THE UPPER
50S AND LOWER 60S. A TSRA COMPLEX WAS ACROSS IA/MO.

MODELS WERE IN DECENT AGREEMENT...THOUGH NONE HAS REALLY CAPTURED
WHAT WENT ON THIS AM AND IS GOING ON NOW. WILL USE A BLEND FOR MUCH
OF FCST BUT NOT RELY ON THEM FOR CONVECTION THIS EVENING.

BASED ON CURRENT MOVEMENT...AT LEAST PART OF TSRA COMPLEX COULD BE
ACROSS THE FA AT 00Z. THIS WILL MAKE POPS KIND OF DIFFICULT IN TERMS
OF WHETHER TO GO LIKELY OR NOT. EITHER WAY MAV POPS ARE TOO LOW. FOR
NOW WILL GO 50 POPS WITH SCT WORDING. MOST LIKELY WILL REQUIRE
UPDATING AS EXTENT OF COVERAGE BECOMES APPARENT. /PRIOR TO 00Z WILL
UP POPS FROM WHAT IS CURRENTLY IN THE GRIDS ACROSS WRN FA TO ACCOUNT
FOR THE APPROACHING TSRA/. SPEED MAX MOVES IN OVERNIGHT AND WILL
GENERATE ADDITIONAL LIFT FOR AN APPROACHING COLD FRONT. WILL
CONTINUE 50 POPS WITH SCT WORDING OVERNIGHT. FA IS STILL IN MODERATE
RISK AND WILL CONTINUE TO HIGHLIGHT RISK IN HWO. OLD OUTFLOW
BOUNDARY MAY ADD TO SVR THREAT. MAV TEMPS LOOK TOO COOL ACROSS SRN
FA AS COOLER AIR WILL NOT ARRIVE THERE UNTIL LATE. THUS WENT WITH A
BLEND OF COLDER MAV AND WARMER MET NUMBERS.

FRONT WILL EXIT THE AREA ON MON BUT WILL HANG AROUND LONG ENOUGH FOR
CHANCE POPS MOST OF THE DAY WITH HIGHEST POPS ACROSS SRN FA CLOSER
TO FRONT. MAV TEMPS LOOK TOO WARM FOR CLOUDS AND SCT PRECIP. AGAIN
WENT WITH A BLEND OF MAV/MET.

UPPER LOW WILL SET UP ACROSS SE CANANA/NERN USA INTO MID WEEK. FA
WILL BE IN NW FLOW AND WILL KEEP COOLER CONDS ACROSS THE AREA. NW
FLOW IS NOTORIOUS FOR SENDING WAVES DOWN INTO THE AREA AND
GENERATING PRECIP...BUT AM NOT CONFIDENT ENOUGH OF ANY ONE PERIOD TO
INTRODUCE POPS AT THIS TIME. THUS HAVE KEPT TUE-THU DRY FOR THE
MOMENT. THIS MAY CHANGE. A BLEND OF MET/MAV LOOKS REASONABLE INTO
TUE FOR TEMPS.

IN THE EXTENDED...MOST MODELS HINTING AT RAIN ON FRI AND SAT...SO
HAVE ADDED LOW CHANCE POPS FOR THEN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH TIL 03Z
FOR CENTRAL AND NRN INDIANA.

&&

AVIATION...SH
PUBLIC...CS
Hazardous weather outlook, Jun 15, 3:23 PM EDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EDT SUN JUN 15 2008

INZ021-028>031-035>042-045>049-052-054>057-062>065-072-161930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-CLAY-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-
BARTHOLOMEW-DECATUR-JENNINGS-
323 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED FROM LATE THIS AFTERNOON INTO
THE OVERNIGHT HOURS. PRESENT INDICATIONS ARE THAT THE BEST
CHANCES FOR SEVERE STORMS WILL BE BETWEEN THE HOURS OF 600 PM AND
MIDNIGHT. DAMAGING WINDS APPEARS TO BE THE MAIN THREAT...WITH LARGE HAIL
A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOME THUNDERSTORM ACTIVITY MAY LINGER INTO THE DAY ON MONDAY. AT
THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043-044-051-053-060-061-067>071-161930-
VERMILLION-PARKE-VIGO-OWEN-SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-
323 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED LATE THIS AFTERNOON INTO INTO
TONIGHT. PRESENT INDICATIONS ARE THAT SOME OF THE STORMS MAY BE
SEVERE...ESPECIALLY BETWEEN THE HOURS OF 600 PM AND MIDNIGHT. DAMAGING
WINDS APPEARS TO BE THE MAIN THREAT...WITH LARGE HAIL A SECONDARY
THREAT.

RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK
OF THE WHITE...MUSCATATUCK...AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOME THUNDERSTORM ACTIVITY MAY LINGER INTO THE DAY ON MONDAY. AT
THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK
OF THE WHITE...MUSCATATUCK...AND WABASH RIVERS INTO THE SECOND
HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jun 15, 7:53 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     ELWOOD                  40.28N 85.84W
06/15/2008                   MADISON            IN   EMERGENCY MNGR

            NUMEROUS TREES DOWN AND SOME ROOF SHINGLES TORN OFF.

&&

DTUCEK
Local storm report, Jun 15, 7:56 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
756 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND GST     6 N ANDERSON            40.18N 85.69W
06/15/2008  M50 MPH          MADISON            IN   EMERGENCY MNGR

&&

DTUCEK
Local storm report, Jun 15, 8:00 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
800 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND GST ALEXANDRIA              40.26N 85.68W
06/15/2008  E40 MPH          MADISON            IN   TRAINED SPOTTER

&&

DTUCEK
Local storm report, Jun 15, 8:04 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             FISHERS                 39.95N 86.02W
06/15/2008  M0.25 INCH       HAMILTON           IN   AMATEUR RADIO

            AT ALLISONVILLE ROAD AND ELLER ROAD.

&&

DTUCEK
Local storm report, Jun 15, 8:06 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
806 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             INDIANAPOLIS            39.78N 86.15W
06/15/2008  E0.25 INCH       MARION             IN   BROADCAST MEDIA

&&

HEROLD
Local storm report, Jun 15, 8:10 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             CLOVERDALE              39.52N 86.80W
06/15/2008  E0.25 INCH       PUTNAM             IN   AMATEUR RADIO

&&

DTUCEK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:07 PM EDTSevere Thunderstorm WarningINDMorgan, Owen38 min
Jun 15, 8:16 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison, Rush, Shelby44 min
Jun 15, 8:20 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Johnson, Rush, Shelby55 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.